Alert archive / Kansas / Flash Flood Watches in 2017
Flash Flood Watch 2, NWS Goodland, KS
NWS Goodland, KS issued this flash flood watch at Jul 29, 2017, 3:52 AM MDT for 5 counties in Kansas; Cheyenne County, Kit Carson County, Colorado. It took effect at Jul 29, 2017, 12:00 PM MDT. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Jul 29, 2017, 3:52 AM MDT (09:52 UTC)
- In effect from
- Jul 29, 2017, 12:00 PM MDT
- Expired
- Jul 30, 2017, 6:00 AM MDT
- In force
- 18 hr
- Issued by
- NWS Goodland, KS
- Flood severity
- None
Counties Cheyenne County, CO, Kit Carson County, CO, Greeley County, KS, Logan County, KS, Sherman County, KS, Wallace County, KS, Wichita County, KS
The radar
The Goodland radar (KGLD), 54 km from the middle of the area, began a volume at 09:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 9.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2171 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -61 m²/s²
- 0-3 km storm-relative helicity
- -78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
908 WGUS63 KGLD 290952 FFAGLD URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Goodland KS 352 AM MDT Sat Jul 29 2017 ...Very heavy rainfall could cause flash flooding across portions of east central Colorado and northwest Kansas from this afternoon into tonight... .A very moist air mass is in place across the area. This will allow numerous thunderstorms to develop and move across the region. The slow movement of these thunderstorms will allow a large amount of rain to occur in a short time. This will bring an increased threat of flash flooding to portions of the area. COZ091-092-KSZ013-027-028-041-042-291800- /O.NEW.KGLD.FF.A.0002.170729T1800Z-170730T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kit Carson County-Cheyenne County-Sherman-Wallace-Logan-Greeley- Wichita- Including the cities of Burlington, Arapahoe, Cheyenne Wells, Goodland, Sharon Springs, Oakley, Tribune, and Leoti 352 AM MDT Sat Jul 29 2017 /452 AM CDT Sat Jul 29 2017/ ...FLASH FLOOD WATCH IN EFFECT FROM NOON MDT /1 PM CDT/ TODAY THROUGH LATE TONIGHT... The National Weather Service in Goodland has issued a * Flash Flood Watch for portions of east central Colorado and Kansas, including the following areas, in east central Colorado, Cheyenne County and Kit Carson County. In Kansas, Greeley, Logan, Sherman, Wallace, and Wichita. * From noon MDT /1 PM CDT/ today through late tonight * Thunderstorms capable of producing very heavy rainfall in a short time are expected across the watch area. * Flash flooding can create dangerous travel conditions on area roads. Turn around...dont drown! PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that additional rainfall may result in flash flooding. Flash flooding is a very dangerous situation. Monitor later forecasts and be prepared to move quickly to higher ground should flash flooding occur. && $$
3 follow-up statements
065 WGUS63 KGLD 291839 FFAGLD Flood Watch National Weather Service Goodland KS 1239 PM MDT Sat Jul 29 2017 ...Very heavy rainfall could cause flash flooding across portions of east central Colorado and northwest Kansas from this afternoon into tonight... .A very moist air mass is in place across the area. This will allow numerous thunderstorms to develop and move across the region. The slow movement of these thunderstorms will allow a large amount of rain to occur in a short time. This will bring an increased threat of flash flooding to portions of the area. COZ091-092-KSZ013-027-028-041-042-300300- /O.CON.KGLD.FF.A.0002.000000T0000Z-170730T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kit Carson County-Cheyenne County-Sherman-Wallace-Logan-Greeley- Wichita- Including the cities of Burlington, Arapahoe, Cheyenne Wells, Goodland, Sharon Springs, Oakley, Tribune, and Leoti 1239 PM MDT Sat Jul 29 2017 /139 PM CDT Sat Jul 29 2017/ ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... The Flash Flood Watch continues for * Portions of east central Colorado and Kansas, including the following areas, in east central Colorado, Cheyenne County and Kit Carson County. In Kansas, Greeley, Logan, Sherman, Wallace, and Wichita. * Through late tonight * Thunderstorms capable of producing very heavy rainfall in a short time are expected across the watch area. * Flash flooding can create dangerous travel conditions on area roads. Turn around...dont drown! PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that additional rainfall may result in flash flooding. Flash flooding is a very dangerous situation. Monitor later forecasts and be prepared to move quickly to higher ground should flash flooding occur. && $$
402 WGUS63 KGLD 300149 FFAGLD Flood Watch National Weather Service Goodland KS 749 PM MDT Sat Jul 29 2017 ...FLASH FLOODING POSSIBLE THROUGH SUNDAY MORNING... .Thunderstorms will increase in coverage this evening, with widespread showers and thunderstorms late tonight through Sunday morning. The slow movement of these thunderstorms will allow a large amount of rain to occur in a short time. This will bring an increased threat of flash flooding to portions of the area. COZ091-092-KSZ013-027-028-041-042-301200- /O.CON.KGLD.FF.A.0002.000000T0000Z-170730T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kit Carson County-Cheyenne County-Sherman-Wallace-Logan-Greeley- Wichita- Including the cities of Burlington, Arapahoe, Cheyenne Wells, Goodland, Sharon Springs, Oakley, Tribune, and Leoti 749 PM MDT Sat Jul 29 2017 /849 PM CDT Sat Jul 29 2017/ ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 6 AM MDT /7 AM CDT/ SUNDAY... The Flash Flood Watch continues for * Portions of east central Colorado and Kansas, including the following areas, in east central Colorado, Cheyenne County and Kit Carson County. In Kansas, Greeley, Logan, Sherman, Wallace, and Wichita. * Until 6 AM MDT /7 AM CDT/ Sunday * Thunderstorms capable of producing very heavy rainfall in a short time are expected across the watch area. * Flash flooding can create dangerous travel conditions on area roads. Turn around...dont drown! PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that additional rainfall may result in flash flooding. Flash flooding is a very dangerous situation. Monitor later forecasts and be prepared to move quickly to higher ground should flash flooding occur. && $$
545 WGUS63 KGLD 301159 FFAGLD Flood Watch National Weather Service Goodland KS 559 AM MDT Sun Jul 30 2017 COZ091-092-KSZ013-027-028-041-042-301300- /O.EXP.KGLD.FF.A.0002.000000T0000Z-170730T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kit Carson County-Cheyenne County-Sherman-Wallace-Logan-Greeley- Wichita- Including the cities of Burlington, Arapahoe, Cheyenne Wells, Goodland, Sharon Springs, Oakley, Tribune, and Leoti 559 AM MDT Sun Jul 30 2017 /659 AM CDT Sun Jul 30 2017/ ...FLASH FLOOD WATCH WILL EXPIRE AT 6 AM MDT /7 AM CDT/ EARLY THIS MORNING... The Flash Flood Watch for portions of east central Colorado and Kansas will expire at 6 AM MDT /7 AM CDT/ early this morning. However, light to moderate rainfall will continue across much of the area through the day. $$ BULLER
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood watch went out at Jul 28, 11:25 PM MDT, 4 hours 27 minutes earlier.
Area forecast discussion, Jul 28, 11:25 PM MDT, 4 hours 27 minutes before
Area Forecast Discussion National Weather Service Goodland KS 1125 PM MDT Fri Jul 28 2017 .SHORT TERM...(This evening through Saturday) Issued at 145 PM MDT Fri Jul 28 2017 Upper pattern will feature a ridge centered over the southwest CONUS with occasional shortwave energy rotating around it. At the surface, a weakening cold front is backing into the area from the east. Despite the lack of strong forcing, models continue to be very wet in the short term. Precipitable water values remain high and storm motions slow. For this evening, most models pointing to heavy rain in northeast Colorado, possibly extending into adjacent areas of northwest Kansas and southwest Nebraska as the evening wears on. SBCAPE and deep layer shear support a severe threat including large hail, with DCAPE sufficient for damaging wind gusts. After midnight, severe threat will end but locally heavy rain will still be possible. On Saturday, scattered showers in the morning will become more numerous in the afternoon. Another weak shortwave will come over the western ridge, and the tail end of the old front will also be in the area. Precipitable water values are high and storm motions slow, pointing to a continued heavy rain threat. Models are all over the place with location of heaviest rain, so confidence in resultant QPF fields are very low to non existent. Clouds will likely inhibit instability in the afternoon, so severe threat will be marginal at best. .LONG TERM...(Saturday night through Friday) Issued at 233 PM MDT Fri Jul 28 2017 Active weather is expected to begin this long term forecast period (Saturday night through Sunday night). Beyond that, lower levels of thunderstorm activity are anticipated although there will still be a few chances for storms. Current trends indicate that thunderstorm activity won't be widespread beyond Sunday night. Beyond Monday, a warming trend is expected with a return to more seasonable temperatures by the end of the week. This will occur as a high pressure ridge becomes quite dominant over the western United States. The rest of this discussion focuses on the active weather likely tomorrow night through Sunday night. A few factors shall contribute to the set-up: 1. a slow moving shortwave trough moves from the Rockies across western Kansas, 2. south winds advect bountiful moisture in from the southeast with precipitable water readings expected to reach 175% of normal, and 3. a stalled frontal boundary or trough axis will remain in place, serving as a focus for thunderstorm development. Instability and shear parameters are favorable for a few strong to severe thunderstorms. Marginally severe hail (1-1.5 inches) and damaging winds appear to be the biggest threats from these storms. The more significant threat for this period should be heavy rain and flash flooding. As previously mentioned, storms will develop Saturday afternoon but there remains a little uncertainty on where development actually occurs due to the wavering front. However, most forecast guidance does indicate that some locations in east Colorado and western Kansas will receive heavy rain Saturday evening into Sunday morning. The question is exactly where but someone will likely receive flooding rains. Another question is the amount of precipitation received this evening, which may or may not saturate the soils, leading to a higher/lower threat for flash flooding. A flash flood watch was considered but there was just wasn't enough certainty to clearly delineate an area. The primary flash flood threat is contingent on too many variables at this time and decided to hold off. That being said, please remain alert for the latest forecast updates regarding the heavy rain and flash flooding threat. There is the potential there for significant rains and flash flooding so monitoring the latest forecast is needed. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1124 PM MDT Fri Jul 28 2017 Unsettled pattern with multiple rounds of showers/thunderstorms and possible impacts at the terminals continue to be the main concern. Adjustments to near term TAFs were made to account for current trends on radar and short range guidance. There is an advertised lull in activity after 09Z through midday Monday by a lot of guidance and this is what I favored during this update. A round of widespread moderate to heavy showers and thunderstorms is advertised to spread from eastern Colorado into Kansas Saturday afternoon through the evening. There is less confidence further north towards KMCK, so I limited thunderstorm mention to KGLD during the afternoon/evening periods. Sub VFR conditions can't be ruled out, but this will be more likely tied to heavier thunderstorm activity, and confidence was too in duration/timing to add at this time. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...RRH AVIATION...DR
Hazardous weather outlook, Jul 28, 2:36 PM MDT, 13 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 236 PM MDT Fri Jul 28 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-292045- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 236 PM MDT Fri Jul 28 2017 /336 PM CDT Fri Jul 28 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered thunderstorms will develop across the area this afternoon into the overnight hours. A few severe storms, producing large hail and damaging winds, will be possible in northeast Colorado and adjacent counties of northwest Kansas and southwest Nebraska. Locally heavy rainfall and flash flooding is also possible. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... From Saturday into Sunday night, scattered to numerous thunderstorms are expected. A few of these storms could become severe with large hail and damaging winds the main threats. The more concerning weather threat for Saturday through Sunday night will be flash flooding. Slow moving thunderstorms producing very heavy rainfall, potentially over the same areas repeatedly, may amplify the flash flooding threat. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 6:09 PM MDT | Special Weather Statement | GLD | Cheyenne | 21 min |
| Jul 28, 6:23 PM MDT | Special Weather Statement | GLD | Wallace | 22 min |
| Jul 28, 6:49 PM MDT | Special Weather Statement | GLD | Wallace | 11 min |
| Jul 28, 7:18 PM MDT | Special Weather Statement | GLD | Greeley | 27 min |
| Jul 28, 7:51 PM MDT | Special Weather Statement | GLD | Greeley, Logan | 24 min |
| Jul 28, 8:30 PM MDT | Special Weather Statement | GLD | Greeley | 60 min |
Nearby
Flash Flood Watches in Kansas, 2017Flash Flood Watches in Colorado, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.